Pennsylvania, 2011

Tornadoes and Hail in Pennsylvania, May 23, 2011

May 23, 2011 · NWS CTP · 9 events in 6 counties and zones

An upper level disturbance moved out of the Ohio Valley and triggered severe thunderstorms and tornadoes across portions of central and eastern Pennsylvania. A total of 3 tornadoes were confirmed ranging in magnitude from EF1-EF2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An upper level disturbance moved out of the Ohio Valley and triggered severe thunderstorms and tornadoes across portions of central and eastern Pennsylvania. A total of 3 tornadoes were confirmed ranging in magnitude from EF1-EF2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 23, 3:04 PM EST, 41 minutes earlier.

Area forecast discussion, May 23, 3:04 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 PM EDT MON MAY 23 2011

.SYNOPSIS...
A WARM AND INCREASINGLY MOIST SOUTHWEST FLOW WILL DOMINATE THE
WEATHER PATTERN THIS WEEK...AFFORDING SEVERAL OPPORTUNITIES FOR
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
REMNANTS OF THE OHIO VALLEY MCV HAVE YET TO PRODUCE MUCH BEYOND
SOME SCATTERED SHOWERS AND SQUAT THUNDERSTORMS. SO FAR THE LACK OF
SUNSHINE HAS LIMITED THE DEVELOPMENT OF CAPE...BUT RUC INDICATES
THAT INSTABILITY IS INCREASING SO THERE IS STILL A CHANCE THAT
STORMS TRYING TO FORM OVER WESTERN PA COULD GET INTERESTING BEFORE
ALL IS SAID AND DONE.

THE LATEST HRRR STILL SHOWS A BROKEN LINE OF STRONG TO
POTENTIALLY SEVERE TSTMS MOVING ACROSS THE AREA AFTER 18Z. WITH
LIMITED INSTABILITY OVER CENTRAL AREAS...THINKING IS THAT THE BEST
CHANCE FOR STORMS WILL BE OVER THE SERN ZONES WHERE TEMPS ARE
RECOVERING INTO THE UPPER 70S LOWER 80S AND DEWPOINTS ARE IN THE
MID 60S. THE REMNANTS OF THE LOW LEVEL BOUNDARY/WARM FRONT WILL
ALSO AFFORD A MEASURE OF LOW LEVEL VORTICITY TO ANY POTENT STORMS
THAT CAN MANAGE TO FORM. RUC HOURLY ANAL SHOWS BEST O-1KM EHI DOWN
IN THIS AREA.

AFTER ACTIVITY DWINDLES THIS EVENING...I FOLLOWED THE MORE
CONSERVATIVE POPS FROM THE GMOS WHICH DROPS THE CHANCES OF RAIN
OFF TO THE SLIGHT CHANCE RANGE AFTER ABOUT 03Z. THERE IS A CHANCE
THAT THE DEVELOPING MCS CURRENTLY FIRING OVER MO/IL COULD BE INTO
THE REGION BY DAWN...BUT HAVE NO HARD TIMING ON THAT AS YET SO
WILL STICK WITH THE MORE OPTIMISTIC DRIER FORECAST.

KEPT OVERNIGHT LOWS IN THE 60S FOR THE MOST PART...WHICH IS SOME
10-15 DEG ABOVE NORMAL ON AVERAGE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
ANOTHER ROUND OF ACTIVE/CONVECTIVE WEATHER APPEARS ON TAP FOR
TUESDAY AFTERNOON/EARLY EVENING AS A WELL-DEFINED COLD FRONT
PRESSES SOUTHEAST FROM THE GREAT LAKES.

MODELS ARE FAIRLY CONSISTENT IN MOVING A WELL DEFINED COLD FRONT
SOUTH ACROSS THE AREA DURING THE AFTERNOON. SREF SEVERE THREAT
PAGE SHOWS BEST CAPE HUGGING THE SRN 1/3 OR SO OF THE FCST AREA IN
THE AFTERNOON...WHICH REASONABLY MATCHES WHERE SPC HAS PLACED
THERE SLIGHT RISK. WITH SHORT RANGE MODELS SCOOTING A WELL DEFINED
JET STREAK ACROSS THE AREA DURING THE AFTERNOON...INGREDIENTS
LOOK PROMISING FOR AN ACTIVE AFTERNOON.

MAX TEMPS TUESDAY WILL RANGE FROM JUST THE LOWER TO MID 70S
ACROSS THE NRN MTNS...TO THE STEAMY MID 80S IN THE SOUTHERN
VALLEYS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
UPPER TROF LIFTING THROUGH THE GREAT LAKES WILL SUPPRESS THE WEAK
UPR RIDGE OVER THE EAST COAST THROUGH MID WEEK. THE RIDGE IS
FORECAST TO REBUILD NORTH THROUGH PA ON WED AHEAD OF A SRN STREAM
UPPER LOW MOVING EAST THROUGH THE CENTRAL PLAINS. RIDGING ALOFT
AND AT THE SFC SHOULD MAKE FOR A RELATIVELY DRY DAY ACROSS THE
COMMONWEALTH ON WED...ALTHOUGH MODEL GUIDANCE DOES SUGGEST AN MCS
EXITING PA 00Z- 06Z WED...WHERE HIGHEST POPS WERE KEPT. WHERE THE
PLAINS UPPER LOW GOES AND HOW QUICKLY IT GETS THERE WILL BE A BIG
FACTOR IN DETERMINING HOW WET AND STORMY THE END OF THE WEEK AND
MEMORIAL DAY WEEKEND TURN OUT. TODAYS LATEST RUNS OF THE GFS AND
ECMWF ARE IN FAIRLY GOOD AGREEMENT AT BRINGING A WEAK TROF INTO
THE MID ATLANTIC STATES BY THE SATURDAY. HOWEVER...BOTH MODELS
ALSO SHOW A SECOND UPPER TROF/LOW UPSTREAM OF THE FIRST...WHICH
WOULD SERVE TO SLOW DOWN AND WEAKEN THE LEAD SYSTEM. THUS EXPECT A
FRONTAL BOUNDARY TO BE STALLED NEAR OR TO THE WEST OF PA THURSDAY
THROUGH MONDAY. GIVEN THE WET PATTERN...WHERE EVEN THE DRY DAYS
END UP WITH SHOWERS FORMING...KEPT AT LEAST CHANCE POPS EACH DAY
THROUGH THE PD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
CEILINGS AND VISIBILITIES WILL CONTINUE TO IMPROVE THIS AFTERNOON
AS MVFR CLOUDS MIX OUT OVER THE EASTERN HALF OF THE STATE. THE
PRIMARY CONCERN THROUGH THIS EVENING IS THE POTENTIAL FOR MVFR AND
IFR SHRA/TSRA DEVELOPMENT ACROSS THE REGION. CONDITIONS FOR TSTM
DEVELOPMENT ARE MOST FAVORABLE DURING THE LATE AFTERNOON OVER THE
LOWER SUSQ BASIN. MOST OF THE STORMS ARE EXPECTED TO CLEAR OUT OF
THE REGION BY 00Z. PATCHY MVFR FOG AND ISOLATED IFR CEILINGS COULD
DEVELOP BETWEEN 06Z AND 12Z...BEFORE SHOWERS AND THUNDERSTORMS
RETURN DURING THE DAY ON TUESDAY.

OUTLOOK...
TUE-SAT...EXTENDED PERIOD OF UNSETTLED WEATHER WITH VFR/MVFR AND
SCATTERED SHOWERS AND TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...LA CORTE/KOZAR
Hazardous weather outlook, May 23, 9:53 AM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1053 AM EDT MON MAY 23 2011

PAZ004>006-010>012-017-024-033-037-041-042-241500-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-CAMBRIA-
SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
1053 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...SOME OF WHICH MAY
CAUSE LOCALLY GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON...
AND AGAIN THURSDAY INTO FRIDAY. SOME OF THE THUNDERSTORMS WILL BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ018-019-025>028-034>036-049>053-056>059-063>066-241500-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1053 AM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 338 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON...
AND AGAIN THURSDAY INTO FRIDAY. SOME OF THE THUNDERSTORMS WILL BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ045-046-241500-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
1053 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...SOME OF WHICH MAY
CAUSE LOCALLY GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON...
AND AGAIN THURSDAY INTO FRIDAY. SOME OF THE THUNDERSTORMS WILL BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 2:22 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT MON MAY 23 2011

PAZ018-019-024>026-034-231945-
BEDFORD PA-BLAIR PA-CAMBRIA PA-HUNTINGDON PA-NORTHERN CENTRE PA-
SOUTHERN CENTRE PA-
322 PM EDT MON MAY 23 2011

...SHOWERS AND THUNDERSTORMS WITH STRONG WIND GUSTS WILL AFFECT
BLAIR...EASTERN CAMBRIA...HUNTINGDON...NORTHEASTERN BEDFORD AND
WESTERN CENTRE COUNTIES...

AT 315 PM EDT...A LINE OF SHOWERS AND DEVELOPING THUNDERSTORMS WITH
STRONG WIND GUSTS WERE LOCATED FROM GLEN HOPE TO
MARTINSBURG...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. THESE SHOWERS
WILL BE NEAR SANDY RIDGE AROUND 330 PM...PHILIPSBURG AROUND 340 PM
AND PORT MATILDA AROUND 350 PM.

LAT...LON 4036 7862 4073 7856 4072 7836 4076 7838
      4086 7825 4091 7822 4094 7815 4096 7816
      4094 7812 4096 7808 4098 7809 4101 7806
      4103 7808 4109 7796 4062 7778 4055 7784
      4050 7782 4041 7791 4036 7784 4016 7829

FORECASTER: KF
Special weather statement, May 23, 2:48 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT MON MAY 23 2011

PAZ012-018-019-026-027-045-232015-
HUNTINGDON PA-MIFFLIN PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
348 PM EDT MON MAY 23 2011

...A LINE OF HEAVY SHOWERS AND DEVELOPING THUNDERSTORMS WILL AFFECT
CENTRE...NORTHERN HUNTINGDON...NORTHERN MIFFLIN AND WESTERN CLINTON
COUNTIES...

AT 340 PM EDT...A LINE OF SHOWERS AND DEVELOPING THUNDERSTORMS WAS
LOCATED FROM MOSHANNON TO HUNTINGDON...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR UNIONVILLE AROUND 400 PM...PLEASANT GAP
AROUND 410 PM AND BEECH CREEK AROUND 420 PM.

LAT...LON 4137 7755 4069 7738 4036 7812 4049 7813
      4052 7815 4055 7814 4054 7815 4070 7819
      4074 7812 4074 7820 4089 7823 4094 7815
      4096 7816 4094 7812 4096 7808 4098 7809
      4104 7806 4111 7811

FORECASTER: KF
Special weather statement, May 23, 3:18 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 PM EDT MON MAY 23 2011

PAZ012-018-019-041-045-046-049-232115-
NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-UNION PA-
418 PM EDT MON MAY 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLINTON...EASTERN
CENTRE...NORTHERN UNION AND SOUTHWESTERN LYCOMING COUNTIES...

AT 413 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WESTPORT TO STATE COLLEGE...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL BE NEAR ZION AROUND 430 PM...REBERSBURG
AROUND 440 PM...WATERVILLE AROUND 450 PM...MCCALL DAM STATE PARK
AROUND 500 PM...GARDEN VIEW AROUND 510 PM AND DUBOISTOWN AROUND 520
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 146 AND 208...I-99 BETWEEN MILE MARKERS 68
AND 85...I-180 BETWEEN MILE MARKERS 20 AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 14...STATE ROAD
26...STATE ROAD 45...STATE ROAD 120.

LAT...LON 4101 7692 4076 7798 4141 7793 4141 7685

FORECASTER: MARTIN
Special weather statement, May 23, 3:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
431 PM EDT MON MAY 23 2011

PAZ036-232100-
FRANKLIN PA-
431 PM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. THOMAS...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SCOTLAND AROUND 440 PM AND ORRSTOWN AROUND
450 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 7 AND 25.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

LAT...LON 3977 7786 3998 7790 4012 7756 4010 7756
      4009 7754 4005 7753 4004 7752 3997 7745
      3995 7747 3986 7747

FORECASTER: KOZAR/MARTIN

The radar

The State College radar (KCCX), 53 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
May 23, 3:45 PM EST
Where
Clinton County, 0.52 mi W of Castanea
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.120, -77.430

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Castanea near Lock Haven.

Tornado, Juniata

When
May 23, 4:23 PM EST to 4:31 PM EST
Where
Juniata County, 0.5 mi ENE of Cocolamus to 1.95 mi S of Richfield
Rating
EF2
Path length
4.71 mi
Path width
250 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.652, -77.191

The NWS State College confirmed a EF2 tornado near Kellerville in Juniata County. The tornado touched down around 1723 EDT about 1/4 mile west of 1332 Kellerville Road and traveled east approximately 5 miles before lifting just east of 7 Stars Road around 1731 EDT.

The tornado laid a pattern in a hay field before crossing Kellerville Road where it toppling a concrete silo which fell on and obliterated a cow barn, killing 7 dairy cows. The house south of the barn at 1332 Kellerville Road had the entire roof and attic portion blown off and was shifted on its foundation. Several outbuildings and sheds on the property were also obliterated. The debris and tornado moved southeastward with visible tree damage on the hill.

The tornado did considerable damage to a hamlet along Evendale Hill Road. A house at 3009 Evendale Hill Road lost its entire roof and attic and was shifted about 6 inches to north causing the north facing basement wall to bulge out. Roof materials and personal items from the attic were blown into trees and up the road to the north. The tornado ripped up and snapped virtually all trees along the hill behind the house and farm. Several outbuildings were damaged and a neighboring house was damaged. |The tornado continued to the east, snapping trees and causing minor to moderate damage to other houses and outbuildings along the path. Older sheds and farm outbuildings along this track sustained major damage or were destroyed. Near the end of its track, the tornado tore apart a garage attached to a recently built house at 2787 Seven Stars Road. The house itself was also shifted on its foundation. The resident of this home heard a loud noise and witnessed the tornado in the valley heading towards him and took cover. The tornado dissipated to the east of this home, in a wooded area to the west of Peanut Road.

Overall, this tornado produced an approximate 4.7-mile-long swath of nearly continuous damage. The damage indicators were consistent with peak winds between 115 and 130 mph. Overall, a total of 7 homes sustained damage ranging from minor to major, and 15 barns and outbuildings either severely damaged or completely destroyed. There were no injuries or fatalities.

Thunderstorm Wind, Juniata

When
May 23, 4:25 PM EST
Where
Juniata County, 1.26 mi WNW of Richfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.690, -77.120

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Richfield. This storm produced an EF2 tornado with a damage path just south of Richfield.

Tornado, Union

When
May 23, 4:39 PM EST to 4:40 PM EST
Where
Union County, 0.63 mi W of Winfield to 0.36 mi W of Winfield
Rating
EF1
Path length
0.29 mi
Path width
100 yd
Continued into
Northumberland, Pa (CTP)
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.918, -76.862

The NWS State College confirmed a EF1 tornado in Union County. The tornado touched down around 1739 EDT near Winfield and traveled east across the Susquehanna River approximately 1 1/4 miles before lifting near PA 147 around 1742 EDT in Northumberland County.

The tornado touched down west of 165 Grover Road in Union County. Damage was primarily snapped and uprooted trees. The tornado moved down the hill crossing US-15 and River Breeze Avenue before moving over the Susquehanna River into Northumberland County.

Tree damage along River Breeze road caused damage to two homes, and trees were snapped on the south end of an island near the east shore of the river. The tornado moved through a campground north of Ferry Road, downing and uprooting trees in the camp ground. The trees damaged several camper vans and a pavilion before crossing a field and moving up the hill. Strong southerly inflow ahead of the tornado damaged five homes along Route 147. Leaves plastered to these houses implied strong southerly and easterly winds. Aluminum siding on the southern side of the several houses was dented and the winds blew out the west wall of garage of another house, which had its south facing garage doors left open during the storm. Another home closer to the river also sustained damage to the roof, chimney, and exterior walls. In this same area, utility poles were downed and snapped.

Tree damage and minor damage was sustained by sustained at two homes to the north of the more heavily damaged homes. Throughout the damage swath, most trees fell from southwest to northeast, and fewer fell from the south. Several outbuildings west of Route 147, including one two-story cinder block shed, were destroyed by the tornado. Roofing debris from these outbuildings was found in adjacent properties and in an open field across Route 147. Some of this debris was also found embedded several inches into nearby trees. The tornado dissipated up the hill, perhaps 200 yards east of a power line easement.

There were several eyewitnesses, and most had taken shelter. One eyewitness living near the corner of Route 147 and Ferry Road watched the wind move northward, heard the roar of the storm and watched a white cloud pass to his north over the homes.

The damage indicators were consistent with peak winds around 110 mph. There were no injuries or fatalities.

Tornado, Northumberland

When
May 23, 4:40 PM EST to 4:42 PM EST
Where
Northumberland County, 0.97 mi SE of Chillisquaque to 1.56 mi E of Chillisquaque
Rating
EF1
Path length
0.95 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.920, -76.857

The NWS State College confirmed a EF1 tornado in Northumberland County. The tornado touched down around 1739 EDT near Winfield in Union County and traveled east across the Susquehanna River approximately 1 1/4 miles between 1740-1741 EDT before lifting near PA 147 around 1742 EDT. The tornado first touched down west of 165 Grover Road in Union County. Damage was primarily snapped and uprooted trees. The tornado moved down the hill crossing US-15 and River Breeze Avenue before moving over the Susquehanna River into Northumberland County. Tree damage along River Breeze road caused damage to two homes, and trees were snapped on the south end of an island near the east shore of the river. The tornado moved through a campground north of Ferry Road, downing and uprooting trees in the camp ground. The trees damaged several camper vans and a pavilion before crossing a field and moving up the hill. Strong southerly inflow ahead of the tornado damaged five homes along Route 147. Leaves plastered to these houses implied strong southerly and easterly winds. Aluminum siding on the southern side of the several houses was dented and the winds blew out the west wall of garage of another house, which had its south facing garage doors left open during the storm. Another home closer to the river also sustained damage to the roof, chimney, and exterior walls. In this same area, utility poles were downed and snapped. Tree damage and minor damage was sustained by sustained at two homes to the north of the more heavily damaged homes. Throughout the damage swath, most trees fell from southwest to northeast, and fewer fell from the south. Several outbuildings west of Route 147, including one two-story cinder block shed, were destroyed by the tornado. Roofing debris from these outbuildings was found in adjacent properties and in an open field across Route 147. Some of this debris was also found embedded several inches into nearby trees. The tornado dissipated up the hill, perhaps 200 yards east of a power line easement. There were several eyewitnesses, and most had taken shelter. One eyewitness living near the corner of Route 147 and Ferry Road watched the wind move northward, heard the roar of the storm and watched a white cloud pass to his north over the homes. The damage indicators were consistent with peak winds around 110 mph. There were no injuries or fatalities.

Tornado, Schuylkill

When
May 23, 5:37 PM EST to 5:38 PM EST
Where
Schuylkill County, 1.16 mi WNW of Lewistown to 1.02 mi NW of Lewistown
Rating
EF1
Path length
0.22 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.737, -76.050

A NWS storm survey team found evidence that a small EF1 tornado touched down just south of Brockton in Walker Township at 1837 EDT. The tornado traveled only about a quarter of a mile to the east-northeast, before dissipating near Kettle Road around 1838 EDT. The tornado was embedded in a larger area of downburst winds, which extended approximately two miles farther to the east, crossing Catawissa Road.

Damage caused by the tornado was mainly confined to a wooded area, snapping or toppling about 25 trees. The tornado appeared to dissipate on the property along Kettle Road. Here, a large awning/roof was removed from a home. A barn was completely leveled. Across Kettle Road, another home lost portions of it's roof from the wind. Moderate damage to the house was also sustained from flying debris from the collapsed barn across the road. The downburst winds next encountered a home and several barns along Catawissa Road over a mile to the east. Significant roofing loss was noted at two barns on the west side of Catawissa Road, and one on the east side of Catawissa Road. This marked the end of the concentrated downburst damage path.

The tornado and downburst winds both had damage indicators implying peak winds around 95 mph. The tornado was rated an EF1. There were no injuries or fatalities.

Thunderstorm Wind, Schuylkill

When
May 23, 5:38 PM EST to 5:41 PM EST
Where
Schuylkill County, 1 mi NW of Lewistown to 1.08 mi N of Lewistown
Measured
83 kt (96 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.738, -76.046

A NWS survey team found evidence of strong downburst winds extending along a nearly two mile path in Walker Township. This area of downburst winds also included a small EF1 tornado which is separately documented.

The downburst winds partially removed the roof of one home on Kettle Road, and portions of three barn roofs along Catawissa Road. A cement wall of a barn was also toppled from the winds along Catawissa Road. Top wind speeds were estimated at around 95 mph with this downburst wind damage. There were no injuries or fatalities associated with the damage swath.

Thunderstorm Wind, Schuylkill

When
May 23, 5:45 PM EST
Where
Schuylkill County, 1.25 mi ENE of Tamaqua
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.810, -75.930

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Tamaqua.

Hail, McKean

When
May 23, 10:50 PM EST
Where
McKean County, 0.86 mi SE of Bradford
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.960, -78.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293303, 293471, 293506, 293472, 340030, 293470, 293613, 293505, 295716.